My experience with Provigil . . . NOT GOOD!

Discussion in 'Fibromyalgia Main Forum' started by jaltair, Sep 21, 2005.

  1. jaltair

    jaltair New Member

    I've really been having some problems over this past 2-week period. Last night, I was a total wreck (i.e. almost hysterical and in a frenzy with pain, aches, tender points, mind fog, dyslexia, etc. etc.) and went in to see my PMD today at 9 A. I had gone to see her only the week before and left afterward really upset because nothing resulted. Today, my hubby met me at her office and sat in on the visit. I tried to explain my "brain" fatigue theory; i.e., could I be having adrenal fatigue? In addition, I again brought up the idea that Provigil may be causing some of the brain fatigue in some mysterious opposite manner that it's suppose to be working. My hubby added his many 2 cents worth of information that I tended to forget, be unable to put in logical order, etc. etc. etc.

    I explained to her that I had started Provigil after debate about buying it since it is sooo much money and that the idea of taking it was my husbands, as he had felt the free two week sample trial seem to prove that the medication really helped my fatigue and "brain" fatigue" and "fog." I explained with hubby's help that last week I was taking 100 mg, 1/2 of the ordered amount so that I could space the pills out and save money. Last week, I found that I wasn't energetic, and still having pretty bad fog and brain burnout. I was coming home early, etc. from work and felt like I was totally not able to function. Not good!

    Then, starting this past Saturday, I told her that I had increased to Provigil to the full 200 mg, and that I really believe that the "incident" last night was due to Provigil.

    After all this, the Dr ordered a sleep study, started me on 30 mg of Cymbalta and told me to continue the Celexa at night (take Cymbalta in AM), and after one week, I break the Celexa in 1/2, taking only 20 mg and increase the AM Cymbalta to 60. Then to hold it all steady and I will see her in 3 weeks, after the sleep study to see if Cymbalta is improving, and if so then the Celexa will get discontinued.

    Most importantly, the doc told me to not take the Provigil until I have my visit with her and the sleep study results are in.

    Today after the doc's appt, I came home and slept for about 5 hours, woke up and went for my chiro appt and had an adjustment. Going back tomorrow to the chiro. Also got a mouthgard to prevent jaw clenching. Pain and anxiety do a number on that problem, only increasing the pain and anxiety!! What an endless circle and mess!

    Just had to vent and let everyone know what has happened, I believe, due to taking Provigil. I know others are considering taking it, and I want them to be aware that it is a stimulant and can have some pretty strange results.

    Warm wishes, Jeannette
  2. orachel

    orachel New Member

    So sorry! I may be also having issues with it. I'm having major coginition probs (really long schtuff in my story, but there's some responses that provigil may be the cause. It's my sos post. Hope it helps! And if this experience from heck was based on taking the provigil for a few days ( since monday ) then this is having a crazy effect on me.

    Hugs,
    Rachel
  3. elsa

    elsa New Member

    Evening Guys,

    I am sorry both of ya'll are having such a hard time of it. I hope things even out and ya'll feel better soon.

    It is so strange how one medication will help a % of us, yet make another % group feel badly.

    I'm in the "it helpes me" category ... as everyone knows, LOL. I think the best rule of thumb is... Are you comfortable taking xyz medication/supplement? If it isn't sitting well with your instincts, it probably won't work ( at the very least) as well as it should.

    Taking a pill when your brain is screaming "no" is a good reason to cross it off your treatment plan.

    I got lucky and comfortable with it .... Take care,

    Elsa
  4. ilovecats94

    ilovecats94 New Member

    I'm sorry you are having such problems with your meds. Boy, am I glad I am on what I think is the best "cocktail" of meds for me. I surely would hate to have to go through this again.

    Prozac works really well for chronic pain. I take Xanax and that helps to relax my muscles. Then take Diclofenac and Cytotec for the aching and that helps me really well. For pain, finally got Lortabs to take when I needed them.

    I really don't need anything for sleep. I normally go to bed at 10 to 11 PM and sleep about 12 hours or so. Tonight is an exception and I'm staying up late. Will pay the price tomorrow, though.

    Hope you will find the meds that will help you feel better.

    Hugs,
    Faye
  5. FM58

    FM58 New Member

    Jeannette,

    I am so sorry you had such a hard time with the Provigil. This just goes to prove the "WE" are all so complicated! We all need to be treated like individuals & there is just not one treatment plan for FMS &or CFIDS. Different meds work for different people~at differnt doses and times.

    It sounds like you have a kind and caring practioner. One who is willing to listen to you, take another direction and try something else. Good for you for standing up for yourself & bringing hubby with you. This doc is your Primary Care Provider? WOW! Most PCP wouldn't even know enough to prescribe Provigil in the first place~I'm extremely impressed you have one that will.

    Fortunately, I've had good luck so far with Provigil. I see a Physical Medicine & Rehabilitation doc who specializes in fibro. I have heard from others who had initial success with it - that in the long term use (6-12mo) you have to up the dose (and get side effects, perhaps like you described!) or it is no longer effective.

    Best of luck tapering off of Celexa and onto Cymbalta - I know that is never fun. I hope the sleep study brings some positive news - please keep us updated!

    Gentle Hugs,
    Patty
  6. Mikie

    Mikie Moderator

    Provigil had a paradoxical effect on me and made me groggy and extremely fatigued. I believe it may be due to the fact that I think I suffer from Adult Attention Deficit Disorder.

    Ritalin is a stimulant but is used for kids with ADHD and it calms them because it produces a paradoxical effect with them.

    I hope they can find out just what you need. Good luck with the sleep study.

    Love, Mikie
  7. Mikie

    Mikie Moderator

    He says SSRI's and stimulants increase the seizure activity in our brains and can cause premature death of the neurons. There is an article on this in our Library here.

    He has also expressed concern about Provigil because it works in the area of the brain which produces dopamine. No one knows whether long-term use of Provigil will cause Parkinsonism.

    Like everything we take, we need to be aware of the potential risks versus the potential benefits and make our own decisions.

    Love, Mikie
  8. orachel

    orachel New Member

    Jaltair...I'm about 99% sure at this point that Provigil, or Provigil Elavil combination, are the exact reason for all of this really out of wack neurological stuff I've been dealing with for few days! Thanks so much for your post...between this and others giving research, I really feel confident that this is the issue.

    Also, as a way to really determine if this was the problem (so I could somewhat set my mind at ease that I wasn't having ministrokes, etc), I took my elavil as usual last night, then took Provigil as normal this morning. I have a relative staying to "keep eye on" me to make sure I'm safe, and I really just neeeded to know that was the culprit with certainty.

    Within 1 hr of taking the Provigil this morning, Neuro symptoms that had been Extreme over last few days, then slacked off considerably (though still some coming and going symptoms) for last day and a half while I've been off my meds), were just coming back with FULL force! I'm so off kilter right now but working pretty hard to keep calm abt it because now I pretty much know for sure that Provigil is the prob, and that these severe neuro probs will fade away eventually when it's out of my system! Probably will still have some brain foggy issues, but hey, we all have to deal with a little of that! lol

    Will not take this med again, and cutting out elavil too as perhaps that is contributing to prob.

    Thanks so much for posting your experience, it really was very very helpful in setting my mind at ease!

    Hugs, and many thanks!
    Rachel
  9. orachel

    orachel New Member

    That's really interesting...

    I'm on both provigil (not for long! lol) and klonopin....doc said provigil would increase energy levels. I had no idea that its "mechanism" of effect could cause any severe degenerative conditions down the road. Maybe very very lucky that I had that awful reaction to the provigil.

    Thanks for info,
    Rachel